John Flynn Private Hospital
Part of Ramsay Health Care

Diarrhoea

Will chemotherapy cause diarrhoea?

Yes...many chemotherapy drugs cause diarrhoea. It can happen at any time during your treatment.

There are many other triggers for diarrhoea, these include:

  • Sign of infection.
  • Change in lifestyle.

If you are already prone to diarrhoea prior to treatment please discuss this with your doctor or nurse.

To reduce diarrhoea you need to decrease your fibre intake. Please try the following tips:

  • Drink plenty of fluids to replace the water lost with diarrhoea.
  • Choose white bread, cereals and pasta.
  • Avoid legumes, nuts and foods that are high in fibre.
  • Eat vegetables cooked rather than raw.
  • Try to avoid very hot or very cold foods.
  • Alcohol, fruit juice and strong tea and coffee should be avoided.
  • Fluids could include a sports drink.
  • Take small, frequent meals that can be bland and eat them slowly.
  • Try to avoid very spicy or fried foods.
  • If you do have diarrhoea it is important to provide good skin care to your bottom. This can include using a ph neurtaliser cleanser and the use of water to clean the area rather than rubbing with towels or toilet paper. Baby wipes for sensitive skin can also be used. Consider apply a barrier cream such as Paw Paw Ointment, zinc /castor oil cream or Bepanthen Cream.
  • Monitor your diarrhoea using the grading scale and contact the doctor when indicated.

You may need to take medication to stop the diarrhoea.